New Hampshire, 2007

Hail and Damaging Winds in New Hampshire, August 25, 2007

August 25, 2007 · NWS GYX · 16 events in 3 counties and zones

Numerous severe thunderstorms began developing statewide during the late afternoon of August 17th and continued through the evening hours. Wind damage was widespread with these storms along with a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Numerous severe thunderstorms began developing statewide during the late afternoon of August 17th and continued through the evening hours. Wind damage was widespread with these storms along with a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 25, 1:11 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 25, 1:11 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
211 PM EDT SAT AUG 25 2007

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION
TONIGHT...STALLING NEAR THE COAST ON SUNDAY BEFORE MOVING OUT TO
SEA SUNDAY NIGHT. HIGH PRESSURE WILL BUILD ACROSS THE REGION
MONDAY AND TUESDAY. A SLOW-MOVING COLD FRONT WILL CROSS THE REGION
LATE WEDNESDAY THROUGH THURSDAY. HIGH PRESSURE FOLLOWS THE FRONT
FOR FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
MAIN CONCERN IS STRONG TO SVR TSTMS THAT ARE EXPECTED TO DEVELOP
THIS AFTERNOON AND EVENING. SPC HAS JUST ABOUT THE ENTIRE FA IN A
SLGT RISK AREA. WILL CONTINUE THE ENHANCED WORDING FOR LARGE HAIL,
DAMAGING WINDS, HEAVY RAIN AND FREQUENT LIGHTNING IN THE GRIDS AND
ZONES.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A SLOW MOVING CDFNT WILL MOVE SE ACROSS THE FA TNGT...STALLING
NEAR THE COAST ON SUNDAY. THIS WILL BRING SCT SHRA AND TSTMS
OVERNIGHT AND DURING THE DAY ON SUNDAY. EVEN WITH THE CDFNT NEAR
TO THE COAST ON SUNDAY THE HOT AND VERY HUMID AIR MASS WONT
COMPLETELY CHANGE ACROSS THE FA. MOS GUIDANCE ONLY LOWERS SFC DEW
POINTS INTO THE 60S THRU SUNDAY AFTERNOON. GENERALLY USED A BLEND
OF NAM AND GFS40 ALONG WITH MAV AND MET MOS GUIDANCE...THOUGH
LEANED MORE TOWARD MAV MOS OVER MET MOS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
HEIGHTS GRADUALLY LOWER THROUGH THE PERIOD WITH A RETURN OF NORMAL
OR SLIGHTLY BELOW NORMAL TEMPERATURES BY THE LATTER HALF OF THE WORK WEEK.
A SERIES OF COLD FRONTAL PASSAGES WILL BRING SCATTERED CONVECTION
OTHERWISE DRY WEATHER EXPECTED FOR MUCH OF THE PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /18Z SATURDAY THROUGH SUNDAY/...STG TO SVR TSTMS PSBL
THRU THIS EVENING WITH SLGT RISK OF SVR WX PER SPC OUTLOOK. PSBL
STG GUSTY WINDS, HAIL, BRIEFLY LIFR CONDITIONS AND FREQUENT
LIGHTNING PSBL WITH ANY TSTMS THRU THIS EVENING. POP NOT HI ENOUGH
TO MENTION IN TAFS AT THIS TIME BUT IT CONTINUES TO BE HIGHLIGHTED
IN THE TWB ROUTE FCST. AFTER THIS EVENING STILL SCT SHRA AND
TSTMS PSBL WITH BRIEFLY LWR CONDS. OTRW VFR TO MVFR IN H WITH
PATCHY F FORMING LATER TNGT...ESPECIALLY AT KLEB WHERE LIFR CONDS
PSBL. ON SUNDAY THE SLOW MOVING CDFNT WILL STALL NEAR THE COAST
AND AN UNSTABLE AIR MASS WILL REMAIN EVEN WELL BEHIND THE FNT DUE
TO SW FLOW ALOFT AND SFC DEW POINTS STILL IN THE 60S ACROSS THE
FA. THUS A CHC OF SHRA AND TSTMS REMAINS FOR SUNDAY THOUGH POP NOT
HIGH ENOUGH TO FCST IN THE TAFS AT THIS TIME.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...SCATTERED THUNDERSTORMS
ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AHEAD OF A COLD FRONT.

&&

.MARINE...
SHORT TERM /18Z SATURDAY THROUGH SUNDAY/...WILL CONTINUE THE
MINIMAL SMALL CRAFT ADVISORY FOR SEAS THOUGH A FEW S TO SW GUSTS
COULD REACH THE 25 KT SCA THRESHOLD FOR WINDS. WINDS LATER TNGT AS
THE PRES GRADIENT EASES. SEAS LET UP BLO SCA LVLS FOR SUNDAY
DESPITE A CONTINUED ONSHORE FLOW.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...OUTSIDE OF SCATTERED CONVECTION
WITH A SERIES OF COLD FRONTAL PASSAGES...WINDS AND SEAS ARE EXPECTED
TO REMAIN BELOW SMALL CRAFT VALUES.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ150.

&&
Hazardous weather outlook, Aug 25, 9:11 AM EST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1011 AM EDT SAT AUG 25 2007

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-261415-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
1011 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL FOR THE
REGION THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING FOR SEVERE WEATHER REPORTS OF ANY HAIL OR WIND DAMAGE.
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

THE PUBLIC IS ALSO ASKED TO RELAY REPORTS OF HAIL OR DAMAGING WINDS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...
1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

In the hours before

Special weather statement, Aug 25, 1:58 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
258 PM EDT SAT AUG 25 2007

MEZ009-251930-
CENTRAL SOMERSET-
258 PM EDT SAT AUG 25 2007

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 330 PM
EDT...

AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF LONG POND...OR
ABOUT 10 MILES EAST OF JACKMAN...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LONG POND AND BRASSUA
THROUGH 330 PM EDT.

SMALL HAIL...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

ES
Special weather statement, Aug 25, 3:09 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
409 PM EDT SAT AUG 25 2007

MEZ009-252100-
CENTRAL SOMERSET-
409 PM EDT SAT AUG 25 2007

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 500 PM
EDT...

AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES NORTHWEST OF SEBOOMOOK TO 10 MILES SOUTHWEST OF SEBOOMOOK...
MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND SEBOOMOOK...NORTHWEST TOWARD COMSTOCK AND
TO THE SOUTH NEAR ROCKWOOD THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUST UP TO 50 MPH CAN BE
EXPECTED. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.
BOATERS AND CAMPERS SHOULD SEEK SHELTER NOW BEFORE THREATENING
WEATHER ARRIVES.

SJC
Special weather statement, Aug 25, 4:09 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
509 PM EDT SAT AUG 25 2007

NHZ001>003-005-007-252245-
NORTHERN COOS-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN
GRAFTON-SULLIVAN-
509 PM EDT SAT AUG 25 2007

...STRONG THUNDERSTORMS WILL REACH SULLIVAN...GRAFTON...AND COOS
COUNTIES BETWEEN 600 PM AND 700 PM EDT...

SCATTERED STRONG TO SEVERE THUNDERSTORMS OVER VERMONT ARE RACING
EASTWARD AT CLOSE TO 40 MPH. THESE STORMS WILL ARRIVE IN THE
CONNECTICUT RIVER VALLEY OF NEW HAMPSHIRE BY 700 PM EDT.

HAIL...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WITH THESE STORMS.

YOU SHOULD LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE.

WHEN THUNDERSTORMS APPROACH YOU SHOULD ALWAYS SEEK SAFE SHELTER
IMMEDIATELY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

ES
Special weather statement, Aug 25, 4:52 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
552 PM EDT SAT AUG 25 2007

MEZ007>009-252315-
CENTRAL SOMERSET-NORTHERN FRANKLIN-NORTHERN OXFORD-
552 PM EDT SAT AUG 25 2007

...STRONG THUNDERSTORMS WILL REACH OXFORD COUNTY...SOMERSET COUNTY
AND FRANKLIN COUNTY BY 700 PM EDT...

SCATTERED STRONG THUNDERSTORMS OVER EASTERN QUEBEC WILL ARRIVE IN
NORTHERN OXFORD...NORTHERN FRANKLIN...AND CENTRAL SOMERSET COUNTIES
IN MAINE BY 700 PM EDT.

THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND COBURN
GORE...JACKMAN...PITTSTON FARM...ATTEAN...DAVIS...TIM POND...LONG
POND...SEBOOMOOK...EUSTIS AND BRASSUA THROUGH 715 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

YOU SHOULD LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE.

WHEN THUNDERSTORMS APPROACH YOU SHOULD ALWAYS SEEK SAFE SHELTER
IMMEDIATELY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

ES

The radar

The Burlington radar (KCXX), 115 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Grafton

When
August 25, 4:53 PM EST to 4:57 PM EST
Where
Grafton County, Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.700, -72.280

A severe thundestorm downed large tree limbs in Hanover.

Thunderstorm Wind, Sullivan

When
August 25, 4:55 PM EST to 4:58 PM EST
Where
Sullivan County, Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.530, -72.370

A severe thunderstorm brought down large branches and wires as well as one large tree.

Thunderstorm Wind, Grafton

When
August 25, 5:18 PM EST to 5:21 PM EST
Where
Grafton County, Hebron
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.700, -71.800

A severe thunderstorm downed numerous trees and power lines in Hebron.

Thunderstorm Wind, Grafton

When
August 25, 5:24 PM EST to 5:28 PM EST
Where
Grafton County, Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.750, -71.700

A severe thunderstorm downed numerous trees and wires in Plymouth.

Hail, Sullivan

When
August 25, 5:30 PM EST to 5:34 PM EST
Where
Sullivan County, 10 mi SSW of Claremont
Measured
0.88 in hail
Reported by
Public
Coordinates
43.246, -72.426

A severe thunderstorm produced .88 inch hail 10 miles south southwest of Claremont.

Thunderstorm Wind, Grafton

When
August 25, 5:35 PM EST to 5:39 PM EST
Where
Grafton County, Warren
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.930, -71.880

A severe thunderstorm downed numerous trees and power lines in Warren.

Thunderstorm Wind, Grafton

When
August 25, 5:35 PM EST to 5:38 PM EST
Where
Grafton County, Wentworth
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.870, -71.900

A severe thunderstorm downed numerous trees and power lines in Wentworth.

Thunderstorm Wind, Carroll

When
August 25, 5:40 PM EST to 5:43 PM EST
Where
Carroll County, Sandwich
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.780, -71.420

A severe thunderstorm downed numerous trees and power lines in Sandwich.

Thunderstorm Wind, Carroll

When
August 25, 5:40 PM EST to 5:45 PM EST
Where
Carroll County, Moultonboro
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.750, -71.400

A severe thunderstorm downed numerous trees and power lines in Moultonboro.

Thunderstorm Wind, Grafton

When
August 25, 5:40 PM EST to 5:44 PM EST
Where
Grafton County, Campton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.850, -71.650

A severe thunderstorm downed numerous trees and power lines near Campton.

Hail, Sullivan

When
August 25, 5:42 PM EST to 5:46 PM EST
Where
Sullivan County, Newport
Measured
0.75 in hail
Reported by
Public
Coordinates
43.370, -72.180

A severe thunderstorm produced .75 inch hail in Newport.

Hail, Sullivan

When
August 25, 5:45 PM EST to 5:48 PM EST
Where
Sullivan County, Sunapee
Measured
0.75 in hail
Reported by
Public
Coordinates
43.400, -72.080

A severe thunderstorm produced .75 inch hail in Sunapee.

Thunderstorm Wind, Sullivan

When
August 25, 5:45 PM EST to 5:48 PM EST
Where
Sullivan County, 3 mi W of Unity
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.300, -72.330

A severe thunderstorm downed several trees on Glidden Road in west Unity.

Thunderstorm Wind, Carroll

When
August 25, 6:00 PM EST to 6:03 PM EST
Where
Carroll County, Tamworth
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.870, -71.270

A severe thunderstorm downed trees in Tamworth.

Thunderstorm Wind, Carroll

When
August 25, 6:00 PM EST to 6:03 PM EST
Where
Carroll County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.900, -71.150

A severe thunderstorm downed trees in Madison.

Thunderstorm Wind, Carroll

When
August 25, 6:12 PM EST to 6:15 PM EST
Where
Carroll County, Center Conway
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.000, -71.070

A severe thunderstorm downed trees on power lines in Conway Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2007Every state in 2007This day in weather historyWarnings in New Hampshire, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54845, 54846, 54847, 54848, 54840, 54849, 54850, 54851, 54852, 54853, 54841, 54844, 54858, 54860, 54861, 54863.